Hydroxyurea is an antineoplastic agent used to manage many different types of cancer, including leukemia, head and neck cancer, malignant melanoma, and polycythemia vera. Adverse effects of this drug include alopecia, discoloration of the nails, diffuse hypopigmentation, and leg ulcerations. According to the literature, leg ulcerations develop in 9% of patients undergoing long-term, high-dose hydroxyurea therapy for myeloproliferative disease. Controversy exists concerning whether the ulcers are caused by the myeloproliferative diseases themselves or by the treatment for those diseases. It has been shown that these diseases can impair cutaneous microcirculation.
Hydroxyurea has been found to kill proliferating cells during the synthesis phase of the cell cycle. Thus, its use could impair keratinocyte and collagen fiber synthesis. A simple trauma to the skin, such as rubbing, could cause ulceration. Most ulcerations occur near the malleoli or the Achilles tendon region. The typical presentation is a well-defined, shallow ulceration with a fibrotic base (Figure 9). Another finding is of necrotic areas within the wound bed.[48,50]
The preferred management of hydroxyurea-induced leg ulcers is the discontinuation of the drug. Healing can take 1 to 9 months after discontinuation of hydroxyurea. Other reported therapies include topical granulocyte-macrophage colony-stimulating factor, recombinant human erythropoietin, or bilayered bioengineered skin substitute.
Wounds. 2022;34(5):124-134. © 2022 HMP Communications, LLC